Nebraska, 2008

Hail and Damaging Winds in Nebraska, July 20 to 21, 2008

July 20 to 21, 2008 · NWS FSD · 6 events in 2 counties and zones

Thunderstorms produced large hail and damaging winds in Dixon and Dakota Counties in extreme northeast Nebraska, from a little before midnight to just after midnight on the night of July 20th and 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail and damaging winds in Dixon and Dakota Counties in extreme northeast Nebraska, from a little before midnight to just after midnight on the night of July 20th and 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 20, 8:40 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 20, 8:40 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
940 PM CDT SUN JUL 20 2008

.DISCUSSION...
COULD SEE 850MB BOUNDARY LIFTING SLOWLY NORTH THROUGH THE EASTERN
HALF OF NEBRASKA ON VISIBLE SATELLITE IMAGERY DURING THE LATE
AFTERNOON AND EARLY EVENING. BOUNDARY APPEARS TO NOW BE POSITIONED
JUST SOUTH OF THE MISSOURI RIVER/SD-NE BORDER...WITH CONVECTION
DEVELOPING RAPIDLY ALONG WESTERN PORTIONS OF THE BOUNDARY OVER THE
LAST HOUR. FEEL THIS FEATURE WILL BE THE FOCUS FOR MCS MOVING EAST
ACROSS NEBRASKA OVERNIGHT...AND HAVE PLACED FAR SOUTHERN COUNTIES OF
OUR CWA INTO A SEVERE THUNDERSTORM WATCH...LARGELY FOR POTENTIAL OF
COMPLEX TRANSITIONING TO A DAMAGING WIND THREAT AS IT MOVES EAST
OVERNIGHT. HEAVY RAINFALL ALSO QUITE POSSIBLE WITH AXIS OF HIGHEST
PWAT VALUES ALONG AND JUST SOUTH OF THE MISSOURI RIVER NEAR THAT
850MB BOUNDARY.

GOING FORECAST HAD ALL OF THIS HANDLED QUITE WELL AND VERY FEW
CHANGES MADE TO GRIDS...MAINLY JUST TO REMOVE/REDUCE CHANCE OF
PRECIP FOR THE EARLY EVENING HOURS. UPDATED GRIDS/ZFP/PFM HAVE BEEN
SENT.

&&

.AVIATION...
SCT LGT SHWRS TRYING TO BRUSH NRN FCST AREA SHUD REMAIN QUITE WK OR
FIZZLE AND SHUD BE OF NO AVIATION CONSEQUENCE. ORGANIZED STORMS
CLOSE TO SRN EDGE OF FCST AREA SHUD CONT MOVG EWD/ESEWD AND MAY BE
AFFECTING PKS TO YKN AREA THIS EVE AND SUX TO SLB 05Z-09Z. THESE
STORMS MAY BE SVR AND WILL OF COURSE BRING RPDLY LWRG CONDS AND
PSBLY STG WNDS TO THIS FAR SRN PART OF FCST AREA. STORMS SHUD MOVE
ON SEWD BY 09Z. MEANWHILE...AS CLDS DCRS N OF SYS AND LATE TNGT BHND
SYS IN THE S...MVFR TO LCL IFR CIGS IN BR/FG MAY DVLP BY 10Z AND
LINGER TO 14Z OR 15Z WITH LCL IFR CIGS IN ST PSBL. EFFECT AND TIMING
WILL BE HARD TO PIN DOWN IN AREA AFFECTED BY STORMS...BUT ASSUMING
THEY MOVE OUT QUICKLY ENUF...WITH LGT SFC/LO LVL FLOW...THIS CUD
DVLP IN THAT AREA QUICKLY DEPENDING ON ANY LINGRNG CLD CVR. GNLY VFR
AFT 15Z...THO SOME MVFR CIGS CUD DVLPG/INGER TO 16Z OR SO. AT THIS
TIME DO NOT EXPCT ANY OF THESE LWR CONDS TO BCM WDSPRD BUT WILL HAVE
TO WATCH.

&&

.PREV DISCUSSION...
ACCAS TS CONTS TO MOVE EWD THRU THE FAR ERN SECTIONS OF OUR FA ATTM.
THIS ACTIVITY IS FORCED FM HIGHER LEVELS...WITH H8-H7 FRONTOGENESIS
ABUNDANT IN THIS AREA. IT IS ALSO SOMEWHAT HEATING DRIVEN...AND WL
PROBABLY SUBSIDE AS THE EVENING PROGRESSES. THE LOW LEVEL BOUNDARY
IS SOUTH OF THE FSD FA...AND ONE CAN SEE CU/TCU POPPING ON THE VIS
NOW. THEREFORE FOR TONIGHT...JUST LINGERED SOME ISOLD TS THRU THE FA
WITH CHC POPS ACROSS OUR SOUTH WHO IS CLOSEST TO THE SFC BOUNDARY.
THEN LATER TONIGHT...WE ARE EXPECTING ANOTHER MCS TO EITHER DEVELOP
OR MOVE INTO THE SRN PTNS OF OUR FA. THIS ACTIVITY WL BE ASSOCIATED
WITH A VIGOROUS S/W WHICH IS CURRENTLY IN ERN MT AND WY. STRONG LLJ
CONVERGENCE EXISTS IN OUR SRN FA WITH 30 TO 35 KTS FEEDING INTO 15
TO 20 KTS. IN ADDITION...BOTH THE NAM AND GFS ARE IN GOOD AGREEMENT
IN SLIDING THE CRUX OF THE WAVE PER THE MID LVL QG FORCING ACROSS
THE SRN PART OF THIS FA WITH GOOD PV...COUPLED WITH THIS AREA
SQUARELY PLACED IN THE RR QUAD OF A JET MAX TO OUR NE. THEREFORE
WENT LIKELY POPS ACROSS OUR FAR SOUTH WITH HEAVY RAIN POSSIBLE...
RAPIDLY TAPERING THEM OFF HEADING NWD TOWARD I 90. THIS WL HAVE TO
MONITORED BY THE EVENING AND NIGHT SHIFTS HOWEVER AS THE LATEST
ECMWF DOES PLACE THE MCS A BIT FURTHER NORTH OF THE AREAS I HAVE
DRAWN. FORGOED ANY FFA FOR NOW...AS MANY SITES IN THIS FA ARE STILL
EITHER NEAR NORMAL OR A BIT BLO NORMAL FOR RAINFALL THIS MONTH.
THERE OBVIOUSLY HAS BEEN POCKETS OF VERY HEAVY RAINFALL THE PAST
COUPLE OF DAYS...BUT WOULD LIKE TO SEE MORE AERIAL COVERAGE OF ABV
NORMAL RAINFALL IN THIS AREA BEFORE ISSUING AN FFA. GIVEN LOWS THE
PAST COUPLE OF NIGHTS GETTING A BIT BLO GUIDANCE...DID THE SAME
AGAIN TONIGHT. AND ALSO PUT IN SOME AREAS OF FOG BEHIND THE
ANTICIPATED MCS LATE TONIGHT AND EARLY TUE THRU OUR S.

OTHERWISE ON MONDAY AND MONDAY NIGHT...NO BIG CHANGES IN TEMPS. THE
STRONG UPPER TROF OVR THE WRN GRTLKS BEGINS TO MIGRATE VERY SLOWLY
EWD KEEPING THIS AREA IN A NW FLOW ALOFT. WITH STRONG SFC HIGH PRES
TO THE NORTH...IT APPEARS AS THOUGH THE LOW LEVEL BOUNDARY GETS
SHOVED WELL TO OUR SOUTH. THE ONLY FLY IN THE OINTMENT IS THAT BOTH
THE NAM AND GFS SHOW A FAIR AMOUNT OF MID LVL PV MOVG SWD THRU OUR
FA...ESP THRU OUR EAST...MONDAY AFTN AND EVENING. WITH THE HIGH
DEGREE OF LOW LEVEL MOISTURE...THIS COULD SPAWN A FEW AFTN AND
EVENING TS IN OUR ERN HALF AND SOUTH.

DOES NOT APPEAR TO BE A LOT GOING ON TUE AND WED ATTM...WITH A SE
SFC FETCH OF AIR. THOUGHTS ARE THAT TS SHOULD STAY ON THE PERIPHERY
OF THE LARGE LOW LEVEL HIGH PRES SYSTEM WANDERING THRU THE GRTLKS
WHICH WOULD BE SOUTH AND WEST OF THIS FA. DID NOT ALTER MAX AND MIN
TEMPS THAT MUCH AS THE MODELS HAVE BEEN PRETTY CONSISTENT.

IN THE EXTENDED WED NIGHT THRU SUNDAY...THE MAIN PLAYER STILL LOOKS
TO BE A POTENT S/W MOVG ACROSS THE WLYS WED NIGHT AND EARLY THUR.
ACTUALLY THE GEM WAS ABOUT A FULL 18 TO 24 HRS SLOWER WITH THIS
FEATURE AND WAS NOT FOLLOWED. THE LAST FEW RUNS OF THE ECMWF AND GFS
HAVE BEEN VERY CONSISTENT WITH IT...AND WOULD NOT BE SURPRISED TO
SEE ANOTHER MCS OF QLCS MOV EWD WITH THIS WAVE THRU OUR AREA...
MAINLY WED NIGHT. AFTER THAT...THE PCPN LOOKS TO GET RATHER SPOTTY
OR NONE AT ALL. HIGH PRES TAKES OVER ON FRIDAY...MOVG TO THE E OF
THIS FA ON SATURDAY. PREFER THE HPC SOLUTION OF KEEPING THE SFC TROF
FOR THE SAT NIGHT AND SUNDAY TIMEFRAME IN THE WRN PLAINS...AND
IGNORED THIS FUNNY LOOKING SFC WRMFNT THAT THE 06Z GFS TRIES TO GEN
UP IN THIS FA AND THUS GIVES PCPN SAT NIGHT AND SUNDAY. SO FOR NOW...
KEPT THINGS DRY FROM FRIDAY ONWARD...BUT WOULD NOT BE SURPRISED TO
SEE MORE TS DEVELOP IN THIS AREA SUNDAY NIGHT AND MONDAY AS THE NEXT
WAVE MOVES INTO THIS FA WITH A GOOD SUB TROPICAL CONNECTION DOWN
INTO WRN MEXICO. BUT THIS AFTER THIS EXTENDED PERIOD.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

 JH/WILLIAMS
Hazardous weather outlook, Jul 20, 9:38 AM CST, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1038 AM CDT SUN JUL 20 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1038 AM CDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...

THUNDERSTORMS WILL ONCE AGAIN DEVELOP IN PORTIONS OF THE TRI
STATE AREA TODAY.  THE BEST CHANCE FOR DEVELOPMENT WILL CONTINUE
TO BE ALONG THE SOUTH DAKOTA...NEBRASKA BORDER AND INTO NORTHWEST
IOWA.  THE STORMS THAT DEVELOP IN THOSE AREAS HAVE THE POTENTIAL
OF BECOMING SEVERE WITH STRONG WINDS AND LARGE HAIL. THE HAIL
COULD BE AS LARGE AS QUARTERS AND THE WINDS COULD GUST AS HIGH AS
70 MPH WITH THESE STORMS.

ELSEWHERE...ISOLATED TO WIDELY SCATTERED STORMS WILL OCCUR DUE
TO THE INSTABILITY IN THE MIDDLE LEVELS OF THE ATMOSPHERE.
HOWEVER...THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

FLOODING...

LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES WILL BE POSSIBLE WITH THE
STORMS TODAY AND EVENING ACROSS PORTIONS OF ACROSS OF NORTHEAST
NEBRASKA ...NORTHWEST IOWA AND EXTREME SOUTHEAST SOUTH DAKOTA.
COMBINED WITH THE RAINFALL THE PAST 24 HOURS...ANY ADDITIONAL
RAINFALL WILL CREATE THE POTENTIAL FOR RAPID RISES IN SMALL
STREAMS AND DRAINAGES...AS WELL AS URBAN FLOODING IN POOR
DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 1 PM IN PORTIONS OF
NORTHEAST NEBRASKA AND NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 20, 7:50 PM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
850 PM CDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             4 N BERESFORD           43.14N 96.78W
07/19/2008  E0.88 INCH       LINCOLN            SD   PUBLIC

            PLENTY OF HAIL. MOST STONES PEA TO MARBLE SIZE BUT SOME
            DIME TO NICKEL.

&&

WILLIAMS
Local storm report, Jul 20, 10:49 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1149 PM CDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     HAIL             3 S WAKONDA             42.96N 97.10W
07/20/2008  E1.00 INCH       CLAY               SD   PUBLIC

&&

WILLIAMS

The radar

The Sioux Falls radar (KFSD), 102 km away, was scanning. The volume nearest the first event began at 04:58 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Dixon

When
July 20, 10:58 PM CST
Where
Dixon County, 0.86 mi NW of Maskell
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.690, -96.980

Thunderstorm Wind, Dakota

When
July 20, 11:40 PM CST
Where
Dakota County, 0.86 mi SE of South Sioux City
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.470, -96.410

Thunderstorm winds caused tree damage, including at least one large tree uprooted, and several large branches blown down.

Thunderstorm Wind, Dakota

When
July 20, 11:45 PM CST
Where
Dakota County, 0.86 mi SE of South Sioux City
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
42.470, -96.410

Thunderstorm winds blew down numerous trees and power lines, and caused other widespread tree damage. At least one house and a camper were damaged by falling trees. A few street lights were also knocked down.

Thunderstorm Wind, Dakota

When
July 21, 12:00 AM CST
Where
Dakota County, 0.51 mi W of Homer
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.320, -96.490

Thunderstorm winds blew down trees and power lines. The amount of damage was not known.

Thunderstorm Wind, Dakota

When
July 21, 12:00 AM CST
Where
Dakota County, Dakota City
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.420, -96.420

Thunderstorm winds caused widespread tree damage, including numerous trees blown down.

Thunderstorm Wind, Dixon

When
July 21, 12:05 AM CST
Where
Dixon County, 0.51 mi W of Emerson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.280, -96.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125147, 125923, 125925, 125927, 125931, 125933.